Alert archive / Texas / High Wind Warnings in 2020
High Wind Warning 58, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Dec 29, 2020, 2:31 PM CST for Culberson County, Texas. It took effect at Dec 30, 2020, 6:00 AM CST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 29, 2020, 2:31 PM CST (20:31 UTC)
- In effect from
- Dec 30, 2020, 6:00 AM CST
- Expired
- Dec 30, 2020, 9:00 PM CST
- In force
- 15 hr
- Issued by
- NWS Midland/Odessa, TX
County Culberson County, TX
The radar
The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2443 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
705 WWUS74 KMAF 292031 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 231 PM CST Tue Dec 29 2020 TXZ271-301100- /O.UPG.KMAF.HW.A.0035.201230T1200Z-201231T0000Z/ /O.NEW.KMAF.HW.W.0058.201230T1200Z-201231T0000Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 131 PM MST Tue Dec 29 2020 ...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 5 PM MST WEDNESDAY... * WHAT...Northeast winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...Guadalupe and Delaware Mountains in Texas. * WHEN...From 5 AM to 5 PM MST Wednesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/maf
1 follow-up statement
118 WWUS74 KMAF 301036 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 436 AM CST Wed Dec 30 2020 TXZ271-310300- /O.EXT.KMAF.HW.W.0058.201230T1200Z-201231T0300Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 336 AM MST Wed Dec 30 2020 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...Northeast winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...Guadalupe Pass. * WHEN...Until 8 PM MST this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive, as the winds will result in hazardous travel conditions for high profile vehicles. && $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Dec 29, 11:33 AM CST, 2 hours 58 minutes earlier.
Area forecast discussion, Dec 29, 11:33 AM CST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1133 AM CST Tue Dec 29 2020
.DISCUSSION...
See 18z aviation discussion below.
&&
.AVIATION...
Winds will generally be gusty out of the south to west this
afternoon. Light and variable winds will develop this evening then
will become gusty out of the north around 12z to 15z Wednesday
morning. Low ceilings are expected to develop beginning around
12z.
&&
PREV DISCUSSION... /issued 359 AM CST Tue Dec 29 2020/
DISCUSSION...
.POTENTIALLY SIGNIFICANT WINTER STORM TO IMPACT THE REGION
WEDNESDAY AND THURSDAY...
After a fairly quiescent weather pattern the last several days, a
big change is on the way, first with the potential for showers and
thunderstorms late this evening and tonight, followed by a winter
storm Wednesday into Thursday, a reminder that it is indeed still
December. Low level moisture has already markedly increased
across the area, evidenced by dewpoints climbing into the 50s and
increasingly widespread low clouds, with the potential for fog
and drizzle/light rain through this morning. These clouds will
hang in through the morning, before eroding from west to east this
afternoon. How far east the cloud deck erodes is still uncertain,
though clearing should at least make it into the central Permian
Basin and Lower Trans Pecos. Temperatures will rebound over
Monday's highs, with highs this afternoon in the 60s to lower 70s
for most. A potent upper low has been making its way toward the
region the last few days, with associated southwesterly flow aloft
and southerly surface flow yielding our increased moisture, with
a dryline progged to develop this afternoon INVOF a line from
Seagraves to Imperial to Longfellow. As mid- and upper level lift
overspread the region ahead of the approaching low, expect
thunderstorms to develop along the dryline as it surges east after
sunset this evening, mainly across the Permian Basin down toward
the Stockton Plateau. While instability will largely be lacking,
some of the stronger storms could produce small hail, gusty winds,
and locally heavy rainfall before moving into the Concho Valley
and Big Country.
In the wake of the thunderstorms this evening, focus then shifts
to winter weather, with a strong cold front progged to move
through the region during the early morning hours Wednesday. This
front will be accompanied by gusty northeasterly winds, and given
timing, will likely result in falling temperatures through the day
for most locations along/north of I-10, with the day's high
temperatures realized during the morning hours. Temperatures
falling through the 30s with gusty northerly to northeasterly
winds will result in wind chill values in the 20s for most
locations by late afternoon/early evening, with the winds also
resulting in strong gap winds through Guadalupe Pass, where a High
Wind Watch has been issued. The aforementioned front will progress
south of the Rio Grande by early Wednesday afternoon, while
simultaneously, the upper trough driving the weather pattern will
continue to across Sonora and Chihuahua MX, developing an
increasingly positive tilt before transitioning to a cutoff low
Wednesday evening.
Models continue to deepen and slow this system, thus potential
precipitation/snowfall amounts continue to increase. Given the
depth of the cold air in the post-frontal environment,
fortunately, the window for mixed precipitation looks to be
small, with the dominant precipitation type expected to start as
rain, then transition to snow fairly quickly as temperatures fall.
This transition is likely to occur over SE NM/the Guadalupe Mtns
southward to the Davis Mtns and Marfa Plateau Wednesday morning,
gradually expanding east and south through the afternoon. As the
left front quadrant of a 100-115kt 3h jet rounds the base of the
trough Wednesday afternoon/evening, expect precipitation intensity
to increase during this time, first over southwestern portions of
the forecast area, then continuing through the day on Thursday as
the low pivots and begins to trek northeastward. There remains
uncertainty as to the path of the low, and thus, the locations of
deformation zone snow banding that will occur. Currently,
consensus indicates one area of potential banding from the Davis
Mountains east across the Stockton Plateau, as well as an area
from the Lower Trans Pecos across the SE/E Permian Basin, where
sleet may also briefly mix in with snow. The NAM is the outlier in
this situation, trending further west with higher snowfall
amounts, with the GFS/ECMWF/NAM all differing on just how much
accumulation can be expected. Despite this, believe it is not out
of the question for some locations to receive upwards of 8 to 10
inches of snow from this storm, particularly where any convective
banding may occur. As the low moves northeast across Texas toward
the Red River Valley Thursday night, expect precipitation to end
fairly quickly from southwest to northeast, with lingering snow
showers possible for the NE Permian Basin/Western Low Rolling
Plains through about midnight CST Thursday night. A Winter Storm
Watch has been issued for much of West and Southwest Texas
Wednesday afternoon through Thursday evening, though the details
of the forecast are likely to change over the next 24 hours as
this situation continues to evolve.
In the wake of the storm, very cold temperatures are possible early
Friday morning, especially in areas with snow cover. Thereafter,
temperatures slowly moderate Friday through the upcoming weekend,
with highs in the 60s expected for most by Sunday. A weaker trough
is progged to pass through the region in northwest flow aloft
Friday night/Saturday with little fanfare, given the lack of
moisture available. Flow aloft will then transition to quasizonal
by Sunday through early next week, maintaining above normal
temperatures and dry conditions as we embark on the journey into
2021.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 66 40 43 28 / 20 50 60 40
Carlsbad 66 35 45 22 / 0 20 40 10
Dryden 71 48 55 34 / 10 10 50 80
Fort Stockton 75 40 42 27 / 0 10 60 70
Guadalupe Pass 56 29 38 25 / 0 20 40 10
Hobbs 67 33 37 24 / 10 20 40 20
Marfa 70 31 34 24 / 0 10 60 70
Midland Intl Airport 67 39 42 27 / 10 30 50 50
Odessa 68 39 42 24 / 10 30 50 50
Wink 71 37 41 29 / 0 10 60 50
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Winter Storm Watch from Wednesday afternoon through Thursday
evening for Andrews-Borden-Central Brewster County-Chinati
Mountains-Chisos Basin-Crane-Davis Mountains-Davis
Mountains Foothills-Dawson-Ector-Glasscock-Howard-Lower
Brewster County-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
Presidio Valley-Reagan-Reeves County Plains-Scurry-Terrell-
Upton-Ward-Winkler.
High Wind Watch from late tonight through Wednesday afternoon
for Guadalupe and Delaware Mountains.
&&
99/99/99Hazardous weather outlook, Dec 29, 3:05 AM CST, 11 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 305 AM CST Tue Dec 29 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-300915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 305 AM CST Tue Dec 29 2020 /205 AM MST Tue Dec 29 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A High Wind Watch is in effect for Guadalupe Pass Wednesday. A Winter Storm Watch is in effect for most of West Texas from Wednesday afternoon through Thursday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 4:00 AM CST | High Wind Watch | MAF | Culberson | 11 hr |
| Dec 29, 4:00 AM CST | Winter Storm Watch | MAF | Andrews, Borden, Brewster, Crane, Culberson, Dawson and 16 more | 25 hr |
Nearby
High Wind Warnings in Texas, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.